Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Duluth, MN

May 17, 2008Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 17, 2008, 3:16 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2008, 3:16 PM CDT (20:16 UTC)
Expired
May 17, 2008, 3:38 PM CDT
In force
22 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:38 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, May 17, 3:38 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT SAT MAY 17 2008

...ADDITIONAL CONVECTIVE ACTIVITY TODAY WITH GUSTY WINDS AND HAIL...

.DISCUSSION...

EARLY MORNING ANIMATION OF RUC80 MID LVL TEMPS/JET CORE SHOW WELL
DEFINED 120KT JET AXIS FROM NRN ALBERTA TO NW MN. 50H TEMPS ARE
DROPPING SIGNIFICANTLY AS MID LVL THERMAL TROUGH RETROGRADES
WESTWARD. AT SFC...LARGE AREA OF ISALLOBARIC PRESS RISES HAS PUSHED
ACROSS NW WISCONSIN BEHIND INITIAL SFC BDRY.PRECIP HAS EXITED CWA
FOR NOW AS DEEP LAYER DRYING MOVES OVERHEAD.

TODAY...RAPID CHANGES EXPECTED TODAY WITH MDLS HINTING AT QUICK
DESTABILIZATION AS INITIAL SFC HEATING WILL QUICKLY PRODUCE
CONVECTIVE INSTABILITY UNDER MID LVL THERMAL TROUGH. 4KM NMM SIM
REFL PRODUCT INDICATES RW/TRW COULD START AS EARLY AS LATE MORNING
OVER NRN CWA AND TRANSLATE SOUTHEASTWARD WITH MEAN STEERING FLOW.
USING SREF AS GUIDANCE THIS PERIOD WITH SUPPORT FROM MAJORITY OF
MDLS.LOW FREEZING LVLS OF 3/5K ACROSS CWA...MID LVL LAPSE RATES OF
8/9C...AND MUCAPES OF 200/400 J/KG SHOULD PROMOTE SMALL HAIL
POTENTIAL. RELATIVELY DRY SUBCLOUD LAYER WITH LCLS NEAR 5/6K MAY
ALLOW SOME GUSTY WINDS AT SFC AS EVAPORATIVE COOLING OCCURS IN
DOWNDRAFTS. A BIT CONCERNED THAT MAX TEMPS TODAY MAY STRUGGLE A BIT
WITH QUICK INCREASE IN CLOUD CANOPY DUE TO INSTABILITY. ONCE THAT
OCCURS...FAIRLY WIDESPREAD ACTIVITY WITH GUSTY WINDS/MIXING MAY
PREVENT MUCH WARMUP.

TONIGHT/SUNDAY...WITH DIURNAL NATURE OF FORCING DISSIPATING...EXPECT
QUICK DROP IN POPS DURING EARLY EVENING. RELATIVELY QUIET DAY ON
SUNDAY AS DEPARTING MID LVL THERMAL TROUGH LESSENS CONVECTIVE
INSTABILITY.

EXTENDED...CONFIDENCE LOWERED BY EVENTUAL OUTCOME OF MAJOR WESTERN
CONUS MID LVL TROF AND ITS MOVEMENT. PRECIP SHOULD RETURN MONDAY
AS ADVERTISED BY BULK OF GUIDANCE.BEYOND THAT TIMING DIFFERENCES
BETWEEN MDL. EC KEEPS AREA RELATIVELY DRY UNTIL LATE IN THE WEEK
WHILE GENERATING SIGNIFICANT WARMING...EXCEPT NEAR LAKEFRONT. GFS
HAS SLIGHT POPS ON/OFF DURING PERIOD. BOTH MDLS INDUCE SIGNIFICANT
WARMING LATE IN THE WEEK WITH 85H TEMPS ABOVE 14C HEADING INTO
WEEKEND.

&&

.AVIATION...
GENERALLY VFR CONDS EXPECTED THRU TAF PD. SCATTERED SHRA AND ISOLD
TSTMS EXPECTED THIS AFTN AS AN UPPER LEVEL TROF SWINGS ACRS THE AREA
ABOUT THE SAME TIME AS MAX HEATING.

&&

POINT TEMPS/POPS...
DLH  62  37  56  34 /  40  20  10  10
INL  61  37  58  32 /  40  30  10  10
BRD  68  41  60  38 /  20  20  10  10
HYR  66  38  57  35 /  40  30  10  10
ASX  61  37  54  35 /  40  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CANNON/04
Hazardous weather outlook, May 17, 4:14 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS
COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER
40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Special weather statement, May 17, 12:06 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
1206 PM CDT SAT MAY 17 2008

...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE
ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR
TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL.

DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE
ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE
WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU
SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF
WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES.

THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE
THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH
THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE
STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60
MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO
HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN
FAST AND LIKELY BE PRECEDED BY STRONG WINDS.

DAP
Local storm report, May 17, 2:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
218 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF

&&

TLONKA
Local storm report, May 17, 2:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF...WIND MEASURED USING HOME
            WEATHER STATION

&&

TLONKA

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTSpecial Marine WarningDLH25 min
May 17, 3:09 PM CDTSpecial Marine WarningDLH66 min
May 17, 3:47 PM CDTFrost AdvisoryDLHCass, Cook, Itasca, Koochiching, Lake, Saint Louis17 hr
May 17, 4:38 PM CDTSpecial Marine WarningDLH39 min
May 17, 6:09 PM CDTSpecial Marine WarningDLH88 min
May 17, 3:48 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield42 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.